MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM ACE 60 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM ACE 60 REPERFUSION CATHETER; NRY
Model Number 5MAXACE132-A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/05/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-01279.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure to treat an acute basilar artery occlusion using a penumbra system ace 60 reperfusion catheter (ace60), a neuron max 6f 088 long sheath (neuron max), a velocity delivery microcatheter (velocity), and a micro guidewire (0.014).During the procedure, the physician retracted the ace60 to flush it and noticed that no thrombus was collected.An angiography was performed which indicated that the blood vessel was not recanalized.Therefore, the physician completed two passes in the target location; however, the blood vessel remained blocked.The ace60 was delivered to the occlusion segment using the velocity and micro guidewire.A stent retriever was then released to cover the occlusion position.An angiography confirmed blood flow was restored.After waiting five minutes, the physician pushed the velocity towards the proximal end of the stent retriever to retrieve the stent but was unsuccessful.Therefore, the stent retriever and velocity were retracted out of the patient¿s body.While passing through the rotating hemostasis valve (rhv) of the ace60, the rhv separated.The rhv was removed and it was reported that the distal end of the stent was tangled the ace60.Therefore, the physician grabbed the ace60 and started to pull it outside the patient¿s body.Upon removal of the ace60, it was noticed that approximately one centimeter of the ace60 was wrapped around the distal end of the stent; however, the stent was not damaged.An angiography that the blood vessel was re-occluded.The physician continued the procedure using a new ace60; however, it was an unsuccessful pass.The physician used the previously removed stent; however, the occluded blood vessel was not recanalized.While preparing to remove the stent, it was noticed that the patient¿s blood pressure suddenly increased and vital signs were extremely unstable.The procedure was terminated at this point and the patient was sent to the nicu.
 
Additional Manufacturer Narrative
Evaluation of the returned ace60 revealed support coil winds unraveled outside the hub.Further evaluation revealed the support coil winds were missing from the proximal end of the catheter¿s lumen.If a stent is continuously manipulated within the lumen of the ace60 during use, the liner may become damaged.If the stent is further manipulated, the stent may become tangled within the support coil winds and unraveling may occur.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Correction: please note that the following sections were incorrectly reported on the initial mfr report and are being corrected on this follow-up: 1.Section b.Box 5.Describe event or problem 2.Section g.Box 3.Report source (check all that apply) h3 other text : placeholder.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure to treat an acute basilar artery occlusion using a penumbra system ace 60 reperfusion catheter (ace60), a neuron max 6f 088 long sheath (neuron max), a velocity delivery microcatheter (velocity), and a micro guidewire (0.014).During the procedure, the physician retracted the ace60 to flush it and noticed that no thrombus was collected.An angiography was performed which indicated that the blood vessel was not recanalized.Therefore, the physician completed two additional passes in the target location; however, the vessel remained occluded.The ace60 was delivered to the occlusion segment using the velocity and micro guidewire.A stent retriever was then released to cover the occlusion position.An angiography confirmed blood flow was restored.After waiting five minutes, the physician advanced the velocity proximal to the stent retriever to retract the stent but was unsuccessful.Therefore, the stent retriever and velocity were retracted into the ace60 out of the patient¿s body.While passing through the rotating hemostasis valve (rhv) of the ace60, the rhv separated.The rhv was removed and it was reported that the distal end of the stent was tangled the ace60.Therefore, the physician grabbed the ace60 and started to pull it outside the patient¿s body.Upon removal of the ace60, it was noticed that approximately one centimeter of the ace60 was wrapped around the distal end of the stent; however, damage to the stent was not noted.An angiography revealed that the vessel was re-occluded.The physician continued the procedure using a new ace60; however, the pass was unsuccessful due to intracranial atherosclerosis (icas) lesions.The physician attempted to used the previously removed stent; however, the vessel remained occluded.While preparing to remove the stent, it was noticed that the patient¿s blood pressure suddenly increased and vital signs were extremely unstable.The procedure was terminated at this point and the patient was sent to the nicu.It was later reported that the patient expired three hours post-procedure due to cerebral stem necrosis and respiratory failure.

Brand Name
PENUMBRA SYSTEM ACE 60 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11958654
Report Number3005168196-2021-01278
Device Sequence Number1376815
Product Code NRY
UDI-Device Identifier00814548017426
UDI-Public00814548017426
Combination Product (Y/N)Y
Initial Reporter CountryCH
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/18/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/20/2022
Device Model Number5MAXACE132-A
Device Catalogue Number5MAXACE132
Device Lot NumberF92581
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/19/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/09/2021
Supplement Date Received by Manufacturer07/19/2021
Initial Report FDA Received Date06/08/2021
Supplement Report FDA Received Date08/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR
Date Report Sent to FDA01/01/2005